Alabama, 2019Rip Current in Alabama, May 27, 2019
May 27, 2019 · NWS MOB · 1 event in 1 county or zone
A prolonged onshore wind resulted in moderate to strong rip currents from May 20th through Memorial Day. Numerous water rescues were made in the Orange Beach area through this time, with 2 people transported to the hospital and 1 fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged onshore wind resulted in moderate to strong rip currents from May 20th through Memorial Day. Numerous water rescues were made in the Orange Beach area through this time, with 2 people transported to the hospital and 1 fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 27, 2:55 PM CST, 5 minutes earlier.
Area forecast discussion, May 27, 2:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
355 PM CDT Mon May 27 2019
...HOT AND DRY CONDITIONS TO CONTINUE OVER THE NEXT SEVERAL
DAYS...
.NEAR TERM /Now Through Tuesday/...Surface and mid/upper ridging
will continue across forecast area through Tuesday. Radar has
remained echo-free today and satellite imagery shows only fair
weather cumulus lines in the low level southerly flow and some thin
high cirrus streaming east across the area aloft. Area soundings
have indicated more low to mid layer dry air across the region this
afternoon as opposed to last several days and also some capping
between 900 and 700 mb, depending on location. Also, water vapor
imagery indicates the dry layer of air in the mid levels, and PWATS
are generally ranging from just above 1 inch to less than 1 inch
across the area. This has prevented any isolated showers or storms
from developing this afternoon, and would tend to suggest no
development late this afternoon or early evening as well, but we
will monitor. It has been a little more breezy this afternoon and
with better mixing surface dewpoint temps have been slightly lower
than past few days as well. This has brought slightly lower max
temps and heat indices this afternoon than over the weekend, but
both max and min temps are still above normal for this time of the
year. Guidance indicates that this trend will continue, with similar
conditions through Tuesday. No PoPs and continued hot days and warm
nights trough the near term. Low temps tonight expected to be in the
upper 60s and lower 70s from just inland from the coast and
northward across our interior zones, and in the mid 70s along the
immediate beaches. High temps on Tuesday ranging from low to mid 90s
interior west to mid and a few upper 90s interior east, but like
today only in the mid 80s at the coast. The increased southerly
flow, combined with swell period offshore, has resulted in an
increase in strong rip current activity along the beaches, where a
HIGH RISK of rip currents is now in effect. 12/DS
.SHORT TERM /Tuesday night Through Thursday night/...An upper
ridge will continue to dominate the area through Wednesday,
maintaining dry and hot conditions. By Thursday, the upper ridge
will begin to weaken and shift southeastward in response to
several shortwaves ejecting northeastward from the southwestern
states upper trough. Meanwhile, a weak cold front will also
approach the area from the northwest late in the day. The
weakening upper ridge combined with increasing deep layer moisture
and approaching front will allow for isolated to scattered
showers and thunderstorms to return to the forecast along with
slightly lower temps. /13
.LONG TERM /Friday Through Monday/...A weak front is expected to
stall near the area on Friday bring scattered showers and
thunderstorms to the area. The coverage will be most numerous
during the afternoon and early evening hours. The front washes
out over the weekend with a diurnal pattern of scattered showers
and thunderstorms through the remainder of the period. /13
&&
.MARINE...A ridge of high pressure stretching west over the
northeastern Gulf of Mexico will continue through late week,
although will shift east and weaken slightly by late week as a
frontal boundary settles into the interior southeast states and
becomes nearly stationary. A light to at times moderate onshore flow
expected to continue. Little change in seas expected through the
week, mainly ranging in the 1 to 3 foot range but the persistent
southerly fetch may increase seas to 3 or 4 feet beyond 50 nm
offshore by Thursday, then subsiding slightly over the upcoming
weekend. 12/DS
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 92 71 91 71 89 73 90 / 0 0 0 0 10 20 20 50
Pensacola 74 89 74 88 74 87 76 88 / 0 0 0 0 10 10 20 40
Destin 76 86 76 86 76 85 77 85 / 0 0 0 0 10 10 20 30
Evergreen 69 97 69 94 68 92 71 92 / 10 0 0 0 0 20 20 40
Waynesboro 68 93 68 91 68 90 70 91 / 0 0 0 0 10 20 20 50
Camden 70 95 69 94 68 91 71 91 / 10 0 0 0 0 20 20 40
Crestview 68 95 68 94 69 92 71 92 / 0 0 0 0 10 10 20 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 27, 9:05 AM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
1005 AM CDT Mon May 27 2019
ALZ265-266-FLZ202-204-206-281515-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
1005 AM CDT Mon May 27 2019
...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.
.DAY ONE...Today and Tonight.
High Rip Current Risk.
Heat indices will climb into the 95 to 100 degree range for many
inland locations. Stay hydrated and take frequent breaks in the
shade to avoid overexposure to the heat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
High Rip Current Risk.
The heat index will climb to 100 degrees in some inland areas
each afternoon through mid week. Stay hydrated and take frequent
breaks in the shade to avoid overexposure to the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-281515-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
1005 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.
.DAY ONE...Today and Tonight.
There is a HIGH Risk of rip currents for coastal Alabama and
northwest Florida beaches today through Tuesday night.
Heat indices will climb into the 95 to 100 degree range for many
inland locations. Stay hydrated and take frequent breaks in the
shade to avoid overexposure to the heat.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The heat index will climb to 100 degrees in some inland areas
each afternoon through mid week. Stay hydrated and take frequent
breaks in the shade to avoid overexposure to the heat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
GMZ630>636-650-655-670-675-281515-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1005 AM CDT Mon May 27 2019
This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
Rip Current, Baldwin Coastal
- When
- May 27, 3:00 PM CST
- Where
- Baldwin Coastal forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.661, -87.750 (the zone’s center; the record gives no point)
A 21 year old male from Robertsdale, AL drowned from a rip current at Gulf Shores public beach while trying to save his young cousin.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Ohio, May 27 to 28, 20192 deaths · 176 injured · $582 million · EF4 · 39 events
- Tornadoes and Flash Flood in Indiana, May 27, 20192 injured · $25,000 · EF3 · 18 events
- Tornadoes and Flash Flooding in Iowa, May 27, 2019EF3 · 5 events
- Tornadoes and Hail in Indiana, May 27, 20191 injured · $281,000 · EF2 · 18 events
- Tornadoes and Flash Flooding in Nebraska, May 27, 2019$805,000 · EF1 · 52 events
- Tornadoes and Damaging Wind in Iowa, May 27, 2019$2.0 million · EF1 · 6 events
- Flash Flooding and Flooding in South Dakota, May 27 to 31, 2019$1.3 million · 12 events
- Flooding in Nebraska, May 27 to 31, 2019$1.3 million · 11 events
- Tornado and Hail in Nebraska, May 27 to 28, 2019$1.1 million · EF0 · 9 events
- Flooding in Iowa, May 27 to 31, 2019$1.0 million · 8 events
- Tornadoes and Flood in Minnesota, May 27, 2019$240,000 · EF0 · 5 events
- Flood and Hail in Kansas, May 27, 2019$100,000 · 2.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819685.